Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
199 Doctors are Online

Having pain behind knees while sitting and standing. Very inactive. Advise?

Jul 2013
User rating for this question
Very Good
Answered by

Orthopaedic Surgeon, Joint Replacement
Practicing since : 1996
Answered : 2148 Questions
I am having severe behind the knee pain in both legs when I sit or stand. I am very inactive and wondering
if I need to stretch and walk. It is like the muscles don't want to stretch. Having trouble walking with pain in back
of knees. Thank you for any help you can give me concerning this issue.
Posted Wed, 23 Oct 2013 in Bones, Muscles and Joints
Answered by Dr. K. Naga Ravi Prasad 13 minutes later
Brief Answer:
Arthritic changes in the knee may be causing pains

Detailed Answer:
Hi, thanks for writing to XXXXXXX

It is normal to have certain amount of degeneration in the knee joints at your age. Sedentary life style will also add to further degeneration of the joints and loss of muscle strength around the joints.

The general treatment guidelines for your condition are as follows -

* PHYSICAL THERAPY : The mainstay of treatment is physical therapy, which should be directed at maintaining joint mobility and improving muscle strength.
Exercise can strengthen your muscles, which can help keep your joints more stable, and the stronger muscles help to absorb energy and protect the joint surface. Stick to gentle exercises, such as walking, biking or swimming.
Other measures, such as massage and the application of warmth, may reduce pain.
* LOAD REDUCTION : Protecting the joint from excessive load may slow down the rate of cartilage loss. It is also effective in relieving pain. The heavier you are, the more stress you put on your joints. Weight reduction for obese patients, wearing shock-absorbing shoes, avoiding activities like climbing stairs and using a walking stick are worthwhile.
* ANALGESIC MEDICATION : Simple over the counter medications like acetaminophen is sufficient in most cases. If this fails to control pain, a non-steroidal anti-inflammatory drug may be better.
* USE OF HEAT & COLD : Both heat and cold can relieve pain in your joint. Heat also relieves stiffness, and cold can relieve muscle spasms and pain.
* OVER THE COUNTER PAIN CREAMS : Local massaging with creams and gels may provide temporary relief from osteoarthritis pain. Some creams numb the pain by creating a hot or cool sensation. Other creams contain medications, such as aspirin-like compounds, that are absorbed into your skin.
Pain creams work best on joints that are close to the surface of your skin, such as your knees and fingers.
* USING ASSISTING DEVICES : Assistive devices can make it easier to go about your day without stressing your painful joint. A cane may take weight off your knee or hip as you walk. Carry the cane in the hand opposite the leg that hurts.

Hope I have addressed your query. Happy to help further

Above answer was peer-reviewed by
Follow-up: Having pain behind knees while sitting and standing. Very inactive. Advise? 11 minutes later
Thank you do much!!
Answered by Dr. K. Naga Ravi Prasad 17 minutes later
Brief Answer:
You are welcome

Detailed Answer:
Hi, Nice to hear from you.

Please do follow all the above mentioned recommendations to lead an active life.

I wish you good health.

Have a great day
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Orthopaedic Surgeon

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor